New Mexico, 2005

Flash Flood in New Mexico, August 5, 2005

August 5, 2005 · NWS ABQ · 1 event in 1 county or zone

Sheriff deputies closed State Road 3 south of Encino due to flooding across the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Sheriff deputies closed State Road 3 south of Encino due to flooding across the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 2:45 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 2:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 AM MDT FRI AUG 5 2005

CORRECTED LANGUAGE IN SECOND PARAGRAPH.

.DISCUSSION...
WHAT A DRAMATIC CHANGE OVER THE CWA COMPARED TO PAST 24 HOURS AS
A SURFACE FRONT HAS INVADED THE ERN PLAINS OF NEW MEXICO. PROVES
DIFFICULT TO ASCERTAIN TRUE LOCATION OF BOUNDARY DUE TO NUMEROUS
SHOWERS AND THUNDERSTORMS AFFECTING THE REGION. PREFRONTAL SURGE
MAY BE AS FAR SOUTH AS CARLSBAD REGION...HOWEVER 800-700MB CHART
INDICATES BEST CONVERGENCE JUST NORTH OF CLOVIS TO THE ERN SLOPES
OF THE CENTRAL MOUNTAINS WHICH LINES UP REASONABLY WELL WITH MVFR
CLOUD DECK. DEEP EASTERLY COMPONENT WILL SAG SOUTHWARD THROUGHOUT
THE DAY...TAKING THE BEST THREAT FOR PCPN WITH IT. GFS IS SLOWER
WITH THIS SOUTHWARD PROGRESSION COMPARED TO THE NAM. HAVE GUIDED
GRIDS WITH THIS SOLUTION IN MIND KEEPING LIKELY POPS OVER THE SE.
ACTIVITY STARTING TO DECREASE IN COVERAGE ACROSS THE WRN ZONES...
HOWEVER SOME LIGHT PCPN COULD DRIFT PAST THE CENTRAL MTNS DURING
THE EARLY MORNING HOURS. SO MAIN FORECAST CHALLENGES THIS MORNING
CONCERN PCPN CHANCES AND TEMPERATURES ACROSS THE EAST CENTRAL AND
SOUTHEAST PLAINS. CLOUD COVER RATHER THICK THIS MORNING...HOWEVER
SUNSHINE SHOULD BREAK OUT THIS AFTERNOON...INCREASING INSTABILITY
AND THE CHANCE FOR STORMS IN THE WEST. CLOUDS WILL BE PERSISTENT
ALONG THE EAST CENTRAL AND SOUTHEAST PLAINS...WHERE TEMPERATURES
WILL SEVERELY STRUGGLE TO REACH THE MIDDLE 70S. POTENTIAL TO BUST
MAX TEMPS RATHER GOOD AS VALUES WILL DEPEND ON CLOUDS. CURRENTLY
HAVE WARMEST READINGS IN THE NE WITH COOLER VALUES IN THE E/C AND
SE PLAINS. RUC80 DEPICTING TWO UPPER LEVEL HIGHS...ONE LOCATED IN
CENTRAL UT AND ANOTHER LOCATED OVER THE NE CORNER OF THE STATE...
WHICH IS PROGGED TO BE ABSORBED BY WRN HIGH. WITH THIS IN MIND...
UPSLOPE FLOW/OROGRAPHIC LIFT IN CONJUNCTION WITH NORTHERLY 500MB
PATTERN SHOULD KEEP -SHRA/-TSRA CHANCES ELEVATED ALONG ERN SLOPES
OF SANGRE DE CRISTO MOUNTAINS. WILL MAINTAIN HEAVY RAINFALL DURING
THE MORNING HOURS IN THE EC/SE AND LET THE FLASH FLOOD WATCH DIE.

RECYCLING OF MOISTURE PERSISTS ON SAT WITH 500MB HIGH REMAINING TO
THE NORTHWEST. BOTH GFS/NAM INDICATING A DECENT SHORT WAVE SHOULD
CLIP THE NE/EC ZONES BY AFTERNOON. GFS MORE BULLISH WITH POPS AND
WILL GIVE IT THE NOD. INHERITED GRIDS LOOK REASONABLE AND WILL NOT
ADJUST SIGNIFICANTLY. DRIER MID-LEVEL AIR PROGGED TO PUSH INTO THE
NRN ZONES BY SUNDAY...WHICH MAY REDUCE PCPN CHANCES TO ISOLATED IN
NATURE. GFS/NAM BOTH HANGING ON TO SHORT WAVE OVER THE SE AND EAST
CENTRAL PLAINS FOR SUNDAY. NOT SURE IF GFS80 IS RECEIVING FEEDBACK
ISSUES...BUT SEEMS A BIT OVERDONE ON QPF. ANYWAY...BEST THREAT FOR
PCPN FOR SUN/MON WILL BE OVER THE SRN HALF OF THE FORECAST AREA.

MODEL DIFFERENCES START TO APPEAR IN THE EXTENDED FORECAST...THUS
CONFIDENCE REMAINS LOW. NONETHELESS...RECYLING OF LINGERING JUICE
WILL KEEP AT LEAST ISOLATED POPS IN THE FORECAST. BOTH GFSLR/DGEX
INDICATE UPPER HIGH TO SHIFT INTO NRN NEW MEXICO BY TUES/WED WITH
GFS FASTER WITH PROGRESSION. GFSLR VERY DRY FOR THIS PERIOD...BUT
DOES NOT SEEM PLAUSIBLE ATTM. DEEP MONSOONAL MOISTURE PROGGED TO
MAKE A SURGE NORTHWARD ON BACKSIDE OF UPPER HIGH. APPEARS ARIZONA
WOULD BE THE BIG WINNER...BUT AXIS MAY SHIFT EAST WITH TIME. WILL
CONTINUE TO WAIT AND SEE. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  82  60  84  60 /  40  50  30  30
GALLUP..........................  80  54  80  54 /  40  40  30  30
GRANTS..........................  77  53  80  54 /  30  40  30  30
GLENWOOD........................  84  57  83  57 /  30  30  30  30
CHAMA...........................  68  44  73  44 /  40  40  30  30
LOS ALAMOS......................  74  51  78  50 /  40  40  30  30
RED RIVER.......................  66  39  69  38 /  50  50  40  30
TAOS............................  73  50  75  48 /  40  40  30  30
SANTA FE........................  74  52  76  52 /  30  40  30  30
SANTA FE AIRPORT................  76  55  79  56 /  30  40  30  30
ESPANOLA........................  78  56  81  55 /  30  40  30  30
ALBUQUERQUE HEIGHTS.............  82  62  83  64 /  30  40  30  30
ALBUQUERQUE VALLEY..............  84  59  84  60 /  30  30  20  30
ALBUQUERQUE FOOTHILLS...........  82  60  82  61 /  30  40  30  30
ALBUQUERQUE WEST MESA...........  83  61  83  63 /  30  30  20  30
SOCORRO.........................  83  62  84  63 /  30  30  20  30
SANDIA PARK/CEDAR CREST.........  75  54  76  56 /  40  40  30  30
MORIARTY/ESTANCIA...............  77  49  80  51 /  40  40  30  30
CARRIZOZO.......................  79  56  82  58 /  30  40  30  30
RUIDOSO.........................  71  51  75  54 /  40  40  30  30
RATON...........................  72  52  79  51 /  40  40  40  30
LAS VEGAS.......................  72  51  76  51 /  40  40  40  30
ROY.............................  76  55  80  55 /  40  30  20  30
CLAYTON.........................  78  57  83  60 /  30  30  20  20
SANTA ROSA......................  77  59  84  59 /  40  30  20  30
TUCUMCARI.......................  77  62  86  63 /  30  30  20  30
FORT SUMNER.....................  76  61  85  62 /  40  30  20  30
CLOVIS..........................  75  62  84  63 /  50  30  20  30
PORTALES........................  76  61  85  62 /  50  30  20  30
ROSWELL.........................  77  64  87  66 /  60  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Aug 5, 5:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 5 2005

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
535 AM MDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THE POTENTIAL FOR HEAVY RAINFALL CONTINUES ACROSS THE SOUTHEAST AND
EAST CENTRAL PLAINS THIS MORNING AS NUMEROUS SHOWERS AND STORMS MOVE
THROUGH THE REGION. SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS
NORTHERN AND CENTRAL NEW MEXICO. SOME SLOW MOVING THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...ALLOWING NORMALLY DRY ARROYOS AND
STREAMS TO RUN HIGH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH THE
UPCOMING WEEKEND. THE BEST THREAT FOR PRECIPITATION WILL OCCUR OVER
THE CENTRAL AND WESTERN PARTS OF NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1.888.386.7637 OR CONTACT LOCAL LAW
ENFORCEMENT OFFICIALS AND HAVE THEM RELAY YOUR REPORT TO THE NWS.

DPORTER

The radar

The Albuquerque radar (KABX), 143 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Torrance

When
August 5, 5:00 AM MST to 7:30 AM MST
Where
Torrance County, 8 mi S of Encino
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -105.450

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464859.